WASHINGTON — Some chemical agents used to process illicit drugs are so toxic that even non-users and emergency responders are at risk of an overdose, the Drug Enforcement Administration warned police departments across the United States this week.
In Alaska, where the governor has labeled heroin and opioid abuse an epidemic, police are heeding that advice.
The new dangers arise from the influx of fentanyl into the drug market, a synthetic opioid used to "cut" heroin and other opioids. Fentanyl is 30 to 50 times stronger than heroin, and has recently popped up across Alaska, particularly in a spate of recent overdoses.
In new guidance released this week, the DEA details the dangers police officers face from coming into contact with fentanyl, be it through undercover operations, processing evidence or coming to the aid of drug users. The new hazard for law enforcement and first responders is even a danger for four-legged officers; K-9 dogs could be killed on the job from contact with fentanyl.
Now Alaska's state troopers and health and human services workers are making plans to adjust trainings for officers, first responders and members of the general public who may come into contact with people who have overdosed on opioids or heroin that is laced with fentanyl.
"Something that looks like heroin could be pure fentanyl — assume the worst," said Chuck Rosenberg, acting head of the DEA.
In 28 years working in law enforcement, "this is the first time I can remember dealing with a substance that was capable of not only harming" the people who willingly inject it, but also "the public at large and first responders," said Capt. Michael Duxbury, who runs the Alaska State Troopers' statewide drug enforcement unit.
It could happen to anyone — you come across a car in a ditch and "all of the sudden they've gotten some of this powder on them," Duxbury said.
Fentanyl is so dangerous that just coming into contact with a small amount could send a police officer or other emergency responder into an overdose. It has happened across the country, harrowing stories of police officers accidentally touching a bit of powder and ending up in the hospital, just barely brought back from the brink of death.
"Just 2 milligrams — the equivalent of a few grains of table salt — an amount that can fit on the tip of your finger — can be lethal," said Deputy Attorney General Rod Rosenstein at an event in Virginia this week, announcing the DEA's new guidance for first responders.
Rosenstein described how an Ohio police officer recently "nearly died from exposure to an extremely potent opioid" he encountered during a traffic stop.
"The officer took precautions by putting on gloves and a mask for personal protection," Rosenstein said. "When the officer returned to the police station, another officer pointed out that he had powder on his shirt. Instinctively, he brushed off the powder while not wearing gloves. About an hour later, he collapsed. That officer had to be treated with four doses of naloxone. Luckily, he survived and is recovering."
Similar incidents have occurred in New Jersey, Georgia, Connecticut, Maryland and elsewhere.
As far as Alaska State Troopers know, there have been no overdoses in Alaska by people who unwittingly, accidentally ingested drugs, Duxbury said in an interview.
Currently, the Alaska Department of Health and Social Services is leading trainings for troopers and others on how to use naloxone, also known by the brand name Narcan, a nasal spray that acts as an antidote for people who have overdosed on opioids. The agency is also working to get overdose-reversal kits with Narcan in the hands of those who may be around people who overdose, not just medical and law enforcement professionals.
The current plan is to soon update training to make sure that first responders — both professional and man-on-the-street early intervenors — are aware of the risks posed by contact with fentanyl. "We have worked on a policy to deal with this problem and it should be finalized soon," Duxbury said.
"It has become increasingly more obvious we may need to save the lives of first responders," Duxbury said.
The troopers have also obtained several portable devices that can help police identify substances that they encounter in situ — without having to touch it and carry it elsewhere. The "TruNarc" instruments aren't cheap; they ring in at $23,000 each, Duxbury said.
The state troopers plan to distribute their four TruNarc machines to "hubs" where they can be of most use: Anchorage, Fairbanks, Palmer and perhaps Southeast Alaska, Duxbury said. The department is looking for ways to get a few more of the machines.
There are also trainings going on in public forums for people who could come into contact with users. Duxbury said he's planning on introducing Narcan to his Rotary club in the near future.
The new DEA guidance recommends expanded protections for first responders.
Kits shouldn't just include Narcan, but also gloves, masks, eye protection, paper coveralls and shoe covers, the DEA told police this week. Law enforcement shouldn't take samples or even touch powdered substances, the agency warned.
First responders will be trained on signs that fentanyl could be involved in an overdose, both in the patient's physical reactions and in items around in the area. They are advised to be aware of overdose clusters — like the recent spate of fentanyl-related deaths in Anchorage.
In Alaska, 41 deaths involved fentanyl or another synthetic opioid other than methadone, according to Alaska's Department of Health and Social Services.
While he didn't want to raise unnecessary alarms, Duxbury said he's worried about a new type of risk from fentanyl contamination: on planes. Given major use of planes for transportation in Alaska, it could just be a matter of time before someone unknowingly brings such a dangerous substance on a flight, he said. To that end, the police are hoping to develop a closer relationship with the Transportation Security Agency, which is in charge of travel security.